Alert archive / Arizona / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 30, NWS Phoenix, AZ

July 23, 2005Maricopa County, Pinal County, Arizona

NWS Phoenix, AZ issued this severe thunderstorm warning at Jul 23, 2005, 4:40 PM MST for Maricopa County, Pinal County, Arizona. It was in force for 65 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 23, 2005, 4:40 PM MST (23:40 UTC)
Expired
Jul 23, 2005, 5:45 PM MST
In force
65 min
Issued by
NWS Phoenix, AZ
Area
Counties, with a storm outline in the text

Counties Maricopa County, AZ, Pinal County, AZ

The radar

The Phoenix radar (KIWA), 69 km from the middle of the area, began a volume at 23:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Phoenix, AZ (KPSR), launched 12:00Z, 11.7 hours before the alert went out and 69 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phoenix, AZ at 12:00Z on 2005-07-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 565 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phoenix, AZ at 12:00Z on 2005-07-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 10 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
565 J/kg
Mixed-layer CIN
-219 J/kg
Mixed-layer LCL
1428 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
10 m²/s²
0-3 km storm-relative helicity
114 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KPSR 232342
SVRPSR
AZC013-021-240045-
/O.NEW.KPSR.SV.W.0030.050723T2340Z-050724T0045Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PHOENIX AZ
440 PM MST SAT JUL 23 2005

THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTH CENTRAL MARICOPA COUNTY IN SOUTH CENTRAL ARIZONA 
  WEST CENTRAL PINAL COUNTY IN SOUTH CENTRAL ARIZONA...
  NEAR THE TOWN OF STANFIELD AND NEARBY INTERSTATE 8.

* UNTIL 545 PM MST

* AT 432 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR 
  INDICATED SEVERE THUNDERSTORMS CAPABLE OF PRODUCING NICKEL SIZE 
  HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS 
  LOCATED 10 MILES EAST OF FREEMAN...OR ABOUT 23 MILES WEST OF CASA
  GRANDE...AND MOVING NORTHWEST AT 5 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  TOWN OF MARICOPA AND SURROUNDING AREAS.

  VERY HEAVY RAIN IS ALSO EXPECTED.

LAT...LON 3265 11231 3273 11180 3309 11201 3302 11237

$$

HV
2 follow-up statements
000 
WWUS55 KPSR 240027
SVSPSR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
519 PM MST SAT JUL 23 2005

AZC013-021-240045-
/O.CON.KPSR.SV.W.0030.000000T0000Z-050724T0045Z/
MARICOPA AZ-PINAL AZ-
525 PM MST SAT JUL 23 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES FOR WEST CENTRAL PINAL 
AND SOUTH CENTRAL MARICOPA COUNTIES...IN THE AREA NEAR STANFIELD
ALONG INTERSTATE 8.

AT 510 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
DETECT SEVERE THUNDERSTORMS 25 MILES WEST OF CASA GRANDE CAPABLE OF 
PRODUCING NICKEL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. 

THE AREA OF THUNDERSTORMS WAS NEAR THE TOWN OF STANFIELD...
NEAR TABLE TOP MOUNTAIN...AND NEAR INTERSTATE 8. THESE POWERFUL 
THUNDERSTORMS WERE PRODUCING EXTREMELY HEAVY RAIN...AND MOVING NORTH 
TOWARD THE TOWNS OF MOBILE...AK-CHIN VILLAGE...AND MARICOPA.
 

LAT...LON 3265 11231 3273 11180 3309 11201 3302 11237

$$

HV
000 
WWUS55 KPSR 240033
SVSPSR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
531 PM MST SAT JUL 23 2005

AZC013-021-240045-
/O.CON.KPSR.SV.W.0030.000000T0000Z-050724T0045Z/
MARICOPA AZ-PINAL AZ-
531 PM MST SAT JUL 23 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES FOR WEST CENTRAL PINAL 
AND SOUTH CENTRAL MARICOPA COUNTIES...IN THE AREA NEAR STANFIELD 
ALONG INTERSTATE 8. THE SEVERE THUNDERSTORM WARNING ALSO INCLUDES
THE CITY OF CASA GRANDE.

AT 530 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
DETECT SEVERE THUNDERSTORMS FROM JUST SOUTH OF CASA GRANDE...WEST 
AND NORTHWEST TOWARD STANFIELD AND THE AK-CHIN VILLAGE.

THESE ARE DANGEROUS THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING 
WINDS IN EXCESS OF 60 MPH...NICKEL SIZED HAIL...AND TORRENTIAL 
RAINFALL.
 

LAT...LON 3265 11231 3273 11180 3309 11201 3302 11237

$$

HV

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 23, 3:00 PM MST, 1 hour 40 minutes earlier.

Area forecast discussion, Jul 23, 3:00 PM MST, 1 hour 40 minutes before
AZZ020>028-CAZ030>033-240600-

AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PHOENIX AZ
300 PM MST SAT JUL 23 2005

SOUTHWEST AND SOUTH-CENTRAL ARIZONA...AND SOUTHEAST CALIFORNIA
FORECAST DISCUSSION

.SYNOPSIS...
WARM AND VERY MOIST TROPICAL AIR SWEEPS WESTWARD ACROSS SOUTHERN
ARIZONA AND SOUTHEAST CALIFORNIA. THUNDERSTORMS...AT TIMES WITH
HEAVY RAINFALL...IS A RISK ESPECIALLY TONIGHT AND AGAIN SUNDAY.
THE MIXTURE OF CLOUDS AND HIGHER RELATIVE HUMIDITY...HAS KEPT
DAYTIME TEMPERATURES A COUPLE OF DEGREES COOLER...AND NIGHT
TEMPERATURES A LITTLE WARMER. BY THE MIDDLE OF NEXT WEEK...THE
LARGE SOUTHWESTERN RIDGE OF HIGH PRESSURE BECOMES CENTERED OVER
THE FOUR CORNER STATES...WITH LOWER HUMIDITY AND HIGHER
TEMPERATURES.

&&

.DISCUSSION...
S CNTRL AZ...DEEP CNVCTN IN MODLY UNSTBL SOUTHEAST FLOW ADVECTING
INTO SRN GILA AND MARICOPA COUNTY DURING THE EVENING HRS...TRAINING
PSBL WHICH WILL NEED TO BE MONITORED CLOSELY...ESPCLY IN VCNTY OF
FIRES. BEST RAINFALL RATE THRESHOLD FOR SIGNIFICANT RUNOFF IN SOME
BURN AREAS LIES AROUND ONE HALF INCH IN 30 MINUTES. THE ABUNDANTLY
MOIST AMS CERTAINLY HAS THAT CAPABILITY. ADDING WEAK SHEAR...WEAK
WINDS ALFT...MEANS STORMS WILL BE SLO MOVG YET EFFICIENT WITH A PW
OF 1.5 TO 2 INCHES...LCLLY HVY SHWRS A PSBLTY. PERSISTENT LOW LVL
CONVERGENT LINES IN STLT IMGRY AND 88D SUGGESTS SBCAPE HAS
INCRSD...LI/S ARE PBPLY IN -3 TO -5 RANGE...DESPITE SFC HEATING
LAGGING THE NORMAL DIURNAL TRENDS TODAY.

SW AZ AND EXTRME SE CA...BROAD DEEP TROPICAL MSTR IN AN AREA THAT
HAS BEEM MOCLDY FOR MOST OF TDA...LATE AFTN SUNSHINE IS FINALLY
KICKING UP SFC HEATING...AS OF 2 PM SFC TEMPS WERE RUNNING 12 TO 16
DEGS COOLER THAN THIS TIME YESTERDAY. INITIAL CNVCTV ACTIVITY MAY BE
DELAYED WELL INTO THE EVENING. HERE TOO...PWS ARE UNUSUALLY HIGH AND
LI/S ARE -5 TO -7.

HUGE SW RDG OF HI PRESS STRUGGLES TO RE-ASSERT ITSELF...MOVG INLAND
FM THE CA COAST TUES AND WED...BCMG CENTERED OVER NW AZ.  OUR WEAK
EASTERLIES FLIP TO WEAK WESTERLIES...THEN POSSIBLY N TO NE BY THE
END OF THE WEEK. NET RESULT...DRYING IN THE MID TO UPPER LVLS W TO E
AS THE WEEK PROGRESSES...WITH LATE DAY MTN CNVCTN OVR S CNTRL AZ
CONTG WHILE THE LOW DESERTS HEAT UP.

&&

.AVIATION...
DISCUSSION FOR THE 00Z TAFS. SHWRS AND TSTMS...SOME MAY HAVE GUSTY
SFC WINDS...BUT HEAVY RAIN MORE LIKELY TONIGHT AND SUNDAY. SEE TAFS
FOR KPHX...KIWA...KYUM...KIPL...AND KBLH.

AVIATION DISCUSSION NOT UPDATED FOR AMENDED TAFS.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...

AZ...NONE.

CA...NONE.

DNR

NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT

WEATHER.GOV/PHOENIX
Hazardous weather outlook, Jul 23, 6:19 AM MST, 10 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PHOENIX AZ
619 AM MST SAT JUL 23 2005

AZZ021>023-026>028-240204-
GREATER PHOENIX AREA-NORTHWEST AND NORTH CENTRAL PINAL COUNTY-
NORTHWEST MARICOPA COUNTY-SOUTHWEST DESERTS-
SOUTHWEST MARICOPA COUNTY-WEST CENTRAL DESERTS-
619 AM MST SAT JUL 23 2005

...THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARICOPA COUNTY
INCLUDING THE GREATER PHOENIX AREA AND NORTHWEST AND NORTH
CENTRAL PINAL COUNTY...

.DAY ONE...TODAY

THERE IS AN INCREASING CHANCE FOR THUNDERSTORMS TODAY AND TONIGHT.
GUSTY WINDS AND LOCALLY HEAVY RAINFALL POSSIBLE WITH SOME
THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A CHANCE FOR SHOWERS AND THUNDERSTORMS WITH GUSTY WINDS AND
LOCALLY HEAVY RAIN POSSIBLE SUNDAY. THEN A CHANCE OF MAINLY AFTERNOON
AND EVENING THUNDERSTORMS MONDAY THROUGH FRIDAY.

AZZ020-025-CAZ031>033-240204-
IMPERIAL COUNTY-LOWER COLORADO RIVER VALLEY AZ-
LOWER COLORADO RIVER VALLEY CA-RIVERSIDE COUNTY/EASTERN DESERTS-
YUMA/MARTINEZ LAKE AND VICINITY-
619 AM MST (619 AM PDT) SAT JUL 23 2005

...THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LOWER COLORADO
RIVER VALLEY INCLUDING YUMA AND MARTINEZ LAKE AREA AND SOUTHEAST
CALIFORNIA.

.DAY ONE...TODAY

THERE IS A CHANCE OF THUNDERSTORMS WITH GUSTY WINDS AND LOCALLY
HEAVY RAINS TODAY AND TONIGHT.

.DAY TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THERE IS A CHANCE OF SHOWERS AND THUNDERSTORMS WITH GUSTY WINDS AND
LOCALLY HEAVY RAIN POSSIBLE SUNDAY. THEN A SLIGHT CHANCE OF MAINLY
AFTERNOON AND EVENING THUNDERSTORMS MONDAY. NO HAZARDOUS WEATHER
EXPECTED ON TUESDAY THROUGH FRIDAY.

CAZ030-240204-
JOSHUA TREE NATIONAL PARK/JTNP/-
619 AM PDT SAT JUL 23 2005

...THIS HAZARDOUS WEATHER OUTLOOK IS FOR JOSHUA TREE NATIONAL
PARK.

.DAY ONE...TODAY

THERE IS A CHANCE OF THUNDERSTORMS WITH GUSTY WINDS AND LOCALLY
HEAVY RAINS TODAY AND TONIGHT.

.DAY TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THERE IS A CHANCE OF SHOWERS AND THUNDERSTORMS WITH GUSTY WINDS AND
LOCALLY HEAVY RAIN POSSIBLE SUNDAY. THEN A SLIGHT CHANCE OF MAINLY
AFTERNOON AND EVENING THUNDERSTORMS MONDAY THROUGH WEDNESDAY. NO
HAZARDOUS WEATHER EXPECTED ON THURSDAY AND FRIDAY.

AZZ024-240204-
SOUTHERN GILA COUNTY/TONTO NATIONAL FOREST FOOTHILLS-
619 AM MST SAT JUL 23 2005

...THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN GILA COUNTY AND
THE TONTO NATIONAL FOREST FOOTHILLS.

.DAY ONE...TODAY

THERE IS AN INCREASING CHANCE FOR THUNDERSTORMS TODAY AND TONIGHT.
GUSTY WINDS AND LOCALLY HEAVY RAINFALL POSSIBLE WITH SOME
THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A CHANCE FOR SHOWERS AND THUNDERSTORMS WITH GUSTY WINDS AND
LOCALLY HEAVY RAIN POSSIBLE SUNDAY. THEN A CHANCE OF MAINLY AFTERNOON
AND EVENING THUNDERSTORMS MONDAY THROUGH FRIDAY.

DKS

The office that day

Everything else NWS Phoenix, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 22, 8:48 PM MSTSevere Thunderstorm WarningPSRMaricopa27 min
Jul 22, 8:48 PM MSTSevere Thunderstorm WarningPSRMaricopa27 min
Jul 22, 11:26 PM MSTSevere Thunderstorm WarningPSRMaricopa34 min
Jul 22, 11:55 PM MSTSevere Thunderstorm WarningPSRMaricopa35 min
Jul 23, 3:13 PM MSTSevere Thunderstorm WarningPSRGila69 min
Jul 23, 3:39 PM MSTFlash Flood WarningPSRGila66 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.